Movement disorders such as Tardive Dyskinesia and Dystonia can occur as a side effect of medicines used to treat neurological and mental health issues. These conditions are characterized by involuntary muscular contractions and movement. And, they can become irreversible if certain medications are taken for a prolonged period. This article will cover the symptoms, causes, and therapies of tardive dyskinesia and Dystonia.
Movement disorders Tardive Dyskinesia and Dystonia are caused by increased neuromuscular signals from the brain to specific muscles in the body. Symptoms of Tardive Dyskinesia and Dystonia are similar, although they are different conditions with different symptoms.
TD is characterized by irregular, uncontrollable movements that are most common in the areas of the eyes, face and mouth. Individuals with Tardive Dyskinesia exhibit irregular tongue motions, lip smacking, and excessive eye blinking, among other involuntary movements.
The trunk, arms, and legs may also be affected. The abrupt, twitch-like motions are common but can also be sluggish and writhing. To describe these movement anomalies as "tardive" is to describe them as occurring after a long time on particular medications. Even if you stop taking your prescription, your illness could get worse.
People with Dystonia have involuntary muscle contractions that lead them to move in repetitive ways or hold themselves in abnormal positions. If you have Dystonia, you're more likely to have it in your face and neck than anywhere else.
If you begin antipsychotic treatment or increase your drug dosage, you may have Dystonia much sooner than you would with tardive dyskinesia, which usually takes weeks or months to manifest.
Certain medicines, such as antipsychotics and dopamine receptor blockers, can cause tardive dyskinesia as an unwanted side effect. Symptoms of tardive dyskinesia may not appear for several months or even years after starting to use these medications.
Schizophrenia and other mental illnesses are treated with antipsychotic medications such as chlorpromazine, haloperidol, and perphenazine. All of them have been strongly associated with the growth of Tardive Dyskinesia symptoms. In elderly persons taking antipsychotic medicines for a shorter period, TD may occur sooner. As a result of using antipsychotic medicines, tardive dyskinesia may occur in:
- In people with African-American ethnicity
- Having a history of dementia or a prior brain injury
Diagnosis and treatment of Dystonia depend on different causes. Antipsychotic medicines can cause Dystonia as a side effect but can also be acquired and drug-induced, like tardive dyskinesia.
Dystonia can also be caused by:
- When poison is consumed
- Head trauma, brain injury, brain surgery or during growth before birth
Other types of Dystonia can be passed on through various genetic abnormalities, and Dystonia can manifest itself idiopathically, meaning that the underlying cause is unknown to the sufferer.
A neurologist would often diagnose tardive dyskinesia and Dystonia based on your symptoms, medicine list, prior medical history, and any reported symptoms of involuntary muscle contractions and movements.
You may also have a computed tomography (CT) scan, and bloodwork or MRI (magnetic resonance imaging) of your brain performed to block other conditions. Other illnesses like stroke, Parkinson's, Huntington's, cerebral palsy, or brain tumours may also cause aberrant movements.